BACKGROUND AND OBJECTIVES:

Anaphylaxis is rare but life-threatening. Its incidence during pediatric procedural sedation outside of the operating room is unknown. We used data from the Pediatric Sedation Research Consortium (PSRC) to determine the incidence and nature of allergic and anaphylactic reactions in this practice.

METHODS:

A retrospective observational study of prospectively collected information in the PSRC’s multicenter database was performed. Cases of allergic reaction were identified. Because anaphylaxis is not a listed complication in the PSRC database, all cases for which allergic reaction was noted were reviewed for the occurrence of other complications or interventions that would suggest at least 2 organ system derangements consistent with anaphylaxis as well as for practitioner commentary stating the occurrence of anaphylaxis. Descriptive analyses of demographic information and summary statistics were performed, and multiple logistic regression analysis was used to evaluate associations between the occurrence of allergic reactions and medications.

RESULTS:

During the study period, 227 833 cases were entered into the PSRC database. There were 54 cases of allergic reaction (incidence 1:4219); 6 were consistent with anaphylaxis (incidence 1:37 972). A significant association between the development of allergic reaction and 4 sedative and/or analgesic medications was noted: midazolam (odds ratio [OR] 2.2; confidence interval [CI] 1.2–3.9), ketamine (OR 3.8; CI 2.1–7.1), methohexital (OR 48.8; CI 14.9–159.9), and morphine (OR 4.4; CI 1.04–18.2). There were no mortalities.

CONCLUSIONS:

Allergic reactions and anaphylaxis during pediatric procedural sedation are rare. In this study, the development of allergic reactions was significantly associated with the use of midazolam, ketamine, methohexital, and morphine.

Source link